Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 197, NWS Shreveport, LA

December 23, 2002Cherokee County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 23, 2002, 8:33 PM CST for Cherokee County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2002, 8:33 PM CST (02:33 UTC)
Expired
Dec 23, 2002, 9:30 PM CST
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 159 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 8:45 PM CSTHail 1.75Jacksonville, TX
Dec 23, 8:50 PM CSTHail 1.75Gallatin, TX
Dec 23, 8:50 PM CSTHail 1Turney, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
354 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 240233
SVRSHV
TXC073-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
833 PM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS

* UNTIL 930 PM CST

* AT 833 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF
  JACKSONVILLE...OR ABOUT 11 MILES EAST OF PALESTINE...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTH OF JACKSONVILLE AT 845 PM CST
  4 MILES NORTH OF RUSK AT 850 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE AND ONE HALF
INCHES IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST TEXAS
UNTIL 930 PM CST.

LAT...LON 3181 9562 3168 9547 3184 9500 3212 9514

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 8:00 PM CST, 33 minutes earlier.

Area forecast discussion, Dec 23, 8:00 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST MON DEC 23 2002

WELL...RUC SEEMS TO BE VERIFYING WITH MOVEMENT OF FRONT...A LITTLE
FASTER THAN THE MESOETA I USED. BUT MESOETA IS VERIFYING WELL WITH
THE 2ND ROUND OF CONVECTION STREAMING IN FROM FTW AND SAT AREAS.
THESE STORMS COULD BE HAILERS GIVEN THEIR ELEVATED NATURE BEHIND THE
FRONT AND THE LIKELIHOOD OF COLDER AIR ALOFT WITH THEM. ANYHOW...NO
NEED TO LOWER POPS OUT WEST. ADJUSTED WINDS AND TEMPS IN SOME GROUPS.
NEW TORNADO WATCH COVERS SAME COUNTIES/PARISHES...EXTENDED TIL 3 AM
BUT TX PORTION IS INCREASINGLY BEHIND THE FRONT PUSHING SOUTHWARD
THROUGH OCH AND LFK ALREADY. 17

.SHV...TORNADO WATCH TIL 3 AM
       TXZ152-153-165>167
       LAZ010-011-013-017>022.
       FLASH FLOOD WATCH TONIGHT SOUTH OF I 30.
Hazardous weather outlook, Dec 23, 12:00 PM CST, 8 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20...ESPECIALLY FOR THIS AFTERNOON AND
EVENING. FURTHER NORTH...THERE IS A SLIGHT TO MODERATE RISK OF
SEVERE THUNDERSTORMS ROUGHLY BETWEEN INTERSTATE 20 AND INTERSTATE 30.

A VIGOROUS PAIR OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE
AREA TODAY AND TONIGHT.  A WARM FRONT IS MOVING SLOWLY NORTHWARD
ACROSS CENTRAL TEXAS AND SOUTHERN LOUISIANA...AND THIS EVENING IT
SHOULD BE LOCATED FROM THE EAST TEXAS LAKES AREA TO NORTH CENTRAL
LOUISIANA. IN THE WARM AND HUMID AIR SOUTH OF THE FRONT...SURFACE
BASED INSTABILITY AND THE VERTICAL WIND PROFILE SHOULD BE CONDUCIVE
TO THE DEVELOPMENT OF TORNADIC THUNDERSTORMS. NORTH OF THE WARM
FRONT...ELEVATED INSTABILITY ABOVE THE COOL SURFACE AIR WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LATER TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING
WITH IT AN ADDITIONAL ROUND OF THUNDERSTORMS...POSSIBLY AS A SQUALL
LINE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES...
LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS.

THIS IS A POTENTIALLY DANGEROUS SCENARIO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Dec 23, 6:16 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
616 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0420 PM    HUXLEY                    TX   WIND DAMAGE
12/23/02   SHELBY                         TREED DOWNED IN THE
                                          HUXLEY VICINITY.
                                          REPORT FROM SHERIFF.

0515 PM    10 W MANY                 LA   WIND DAMAGE
12/23/02   SABINE                         POWER LINES DOWNED
                                          ALONG STATE HIGHWAY
                                          191.  REPORT FROM
                                          SHERIFF.

VIII.
Local storm report, Dec 23, 6:36 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME IN MANY REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0420 PM    HUXLEY                    TX   WIND DAMAGE
12/23/02   SHELBY                         TREES DOWNED IN THE
                                          HUXLEY VICINITY.
                                          REPORT FROM SHERIFF.

0505 PM    10 W MANY                 LA   WIND DAMAGE
12/23/02   SABINE                         POWER LINES DOWNED
                                          ALONG STATE HIGHWAY
                                          191.  REPORT FROM
                                          SHERIFF.

VIII.
Local storm report, Dec 23, 6:41 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1108 AM    5 N LUFKIN                TX   .75 INCH HAIL
12/23/02   ANGELINA                       REPORT AT HIGHWAY 69 FROM
                                          STORM SPOTTERS.

0145 PM    1 S MANSFIELD             LA   WIND DAMAGE
12/23/02   DE SOTO                        MOBILE HOME DAMAGE.
                                          REPORT FROM STORM
                                          SPOTTERS.

VIII.
Local storm report, Dec 23, 7:02 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0610 PM    NACOGDOCHES               TX   FLOODING
12/23/02   NACOGDOCHES                    EVACUATIONS ALONG
                                          CALIFORNIA AVENUE IN TOWN.
                                          HIGH WATER ALONG BAYOUS
                                          TORO AND BONITA.  REPORT
                                          FROM NACOGDOCHES DAILY
                                          SENTINEL NEWSPAPER.

0635 PM    NATCHEZ                   LA   FLOODING
12/23/02   NATCHITOCHES                   FLOODING ALONG HIGHWAY
                                          119.  REPORT FROM SHERIFF.

0655 PM    2 S NACOGDOCHES           TX   1 INCH HAIL
12/23/02   NACOGDOCHES                    REPORT FROM STORM
                                          SPOTTERS.

VIII.
Local storm report, Dec 23, 7:15 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0525 PM    6 S VOWELLS MILL          LA   WIND DAMAGE
12/23/02   NATCHITOCHES                   TREES AND POWER LINES
                                          DOWNED.  FROM A STORM
                                          SPOTTER REPORT.

0635 PM    ALTO                      TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF OFFICE

0635 PM    WELLS                     TX   1.25 INCH HAIL
12/23/02   CHEROKEE                       REPORT FROM SHERIFF
                                          OFFICE.

VIII.
Local storm report, Dec 23, 8:16 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
816 PM CST MON DEC 23 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 SE ST MAURICE           LA   WIND DAMAGE
12/23/02   WINN                           TREE DOWN OVER HIGHWAY 71
                                          BETWEEN ST MAURICE AND
                                          MONTGOMERY REPORT FROM LAW
                                          ENFORCEMENT

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 6:25 PM CSTSevere Thunderstorm WarningSHVAngelina, Cherokee35 min
Dec 23, 6:45 PM CSTSevere Thunderstorm WarningSHVNacogdoches45 min
Dec 23, 6:46 PM CSTFlash Flood WarningSHVAngelina, Nacogdoches4 hr
Dec 23, 7:05 PM CSTFlash Flood WarningSHVShelby4 hr
Dec 23, 7:09 PM CSTSevere Thunderstorm WarningSHVShelby51 min
Dec 23, 9:00 PM CSTSevere Thunderstorm WarningSHVRusk60 min
Dec 23, 9:32 PM CSTSevere Thunderstorm WarningSHVPanola28 min
Dec 23, 10:49 PM CSTFlash Flood WarningSHVAngelina, Nacogdoches4 hr
Dec 23, 11:02 PM CSTFlash Flood WarningSHVShelby4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.